Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 28, 2014, 12:42 AM CST for Bibb County, Shelby County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2014, 12:42 AM CST (06:42 UTC)
- Expired
- Dec 28, 2014, 3:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 12 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 2:03 AM CST | FLASH FLOOD | 2 W Alabaster, AL | COUNTY ROAD 17 HAS BECOME FLOODED IN THE FOX VALLEY COMMUNITY NEAR COUNTY ROAD 266. |
| Dec 28, 2:03 AM CST | FLASH FLOOD | 3 Sw Alabaster, AL | COUNTY ROAD 17 HAS BECOME FLOODED AT THE INTERSECTION OF COUNTY ROAD 270. |
| Dec 28, 2:42 AM CST | FLASH FLOOD | 4 Se Alabaster, AL | COUNTY ROAD 87 NEAR U.S. HIGHWAY 31 HAS BECOME IMPASSIBLE DUE TO WATER COVERING THE ROADWAY. REPORTED FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
378
WGUS54 KBMX 280642
FFWBMX
ALC007-117-280930-
/O.NEW.KBMX.FF.W.0017.141228T0642Z-141228T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CST SUN DEC 28 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BIBB COUNTY IN ALABAMA...
SHELBY COUNTY IN ALABAMA...
* UNTIL 330 AM CST
* AT 1237 AM CST...NATIONAL WEATHER SERVICE INDICATED HEAVY RAINFALL
WITH EMBEDDED THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREAS
ACROSS BIBB AND SHELBY COUNTIES. RAINFALL AMOUNTS OF OVER 2 INCHES
HAVE OCCURED OVER THE PAST THREE HOURS...AND AN ADDITIONAL 1 TO 2
INCHES ARE POSSIBLE THROUGH 3AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALABASTER...BRENT...CALERA...CENTREVILLE...CHELSEA...COLUMBIANA...
HELENA...MONTEVALLO...PELHAM...WILSONVILLE...GREYSTONE...INDIAN
SPRINGS VILLAGE...OAK MOUNTAIN STATE PARK...RIVERCHASE AND SHELBY
COUNTY AIRPORT.
MINOR FLOODING REPORTS HAVE ALREADY BEEN REPORTED ACROSS SHELBY
COUNTY...AND SIGNIFICANT FLOODING WILL BE POSSIBLE OVER THE NEXT
THREE HOURS AS RUNOFF CONTINUES TO INCREASE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3301 8732 3311 8730 3313 8720 3323 8716
3324 8699 3354 8651 3350 8648 3350 8638
3338 8638 3335 8634 3318 8651 3313 8646
3302 8652 3307 8661 3307 8688 3284 8688
3283 8732 3287 8732 3288 8742 3300 8742
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 11:53 PM CST, 49 minutes earlier.
Area forecast discussion, Dec 27, 11:53 PM CST, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 PM CST SAT DEC 27 2014 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... HAVE BEEN WATCHING THE WIDESPREAD RAIN ON THE RADAR TONIGHT. GROUND TRUTH HAS DONE JUST THAT...KEEP US GROUNDED AS THE RADAR VALUES FROM BOTH KBMX AND KMXX HAVE BEEN VASTLY OVERESTIMATING THE PRECIPITATION AMOUNTS WITH BOTH THE LEGACY AND DUAL POL ESTIMATES. ASOS REPORTS HAVE BEEN A USEFUL FRIEND TONIGHT. SO ALTHOUGH STEADY AND MODERATE AT TIMES...RAINFALL AMOUNTS HAVE STAYED MANAGEABLE. WITH THAT SAID...WE ARE NOWHERE NEAR BEING DONE YET...SO WATCH IS STILL IN EFFECT. AS FAR AS THE FORECAST...HAVE UPPED THE THUNDER IN THE WEST FROM SLIGHT CHANCE TO CHANCE. ALREADY HAVE CATEGORICAL RAIN CHANCES. WITH HIGHER TEMPS/DEW POINTS IN MISSISSIPPI...HAVE SEEN A LITTLE MORE INSTABILITY FOR THUNDER. SOME OF THIS WARMER/MOISTER AIR IS TRYING TO FILTER INTO THE WEST PART OF ALABAMA WITH MORE TSRA EXPECTED. NOT EXPECTING SEVERE BUT JUST SOME OCCASIONAL THUNDER. AS FOR TEMPERATURES...WE MAY HAVE ALREADY SEEN OUR LOWS OR MAYBE A DEGREE/TWO MORE AT BEST. WILL MOST LIKELY STAY STEADY/SLOWLY RISE OVERNIGHT AS THE BEFORE MENTIONED AIR MASS INFILTRATES...WITH OVERCAST/RAINY CONDITIONS. THERE IS NOT MUCH ROOM FOR COOLING TONIGHT. SO HAVE TWEAKED TEMPERATURES BASED ON CURRENT TRENDS AND EXPECTED POSSIBLES RISES OVERNIGHT. 08/MK && .AVIATION... 06Z TAF DISCUSSION. CIGS HAVE BEEN FLUCTUATING QUITE A BIT OVER THE PAST FEW HOURS BUT ANTICIPATE THEM TO FALL TO IFR BY 09Z OR SO. SOME LIFR CONDITIONS ARE POSSIBLE BUT TOO HARD TO PINPOINT EXACT LOCATIONS. RAIN WILL CONTINUE THRU THE NIGHT WITH SOME EMBEDDED THUNDER. COLD FRONT WILL CROSS THE AREA ON SUNDAY BUT IFR CONDITIONS WITH LIGHT RAIN WILL LIKELY CONTINUE THRU MUCH OF THE DAY. WINDS WILL GRADUALLY SHIFT TO THE W THEN NW BEHIND THE FRONT. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 61 45 56 36 / 100 100 80 20 10 ANNISTON 52 65 48 60 40 / 100 100 80 20 10 BIRMINGHAM 52 62 46 57 38 / 100 100 80 10 10 TUSCALOOSA 53 62 45 56 36 / 100 100 80 10 10 CALERA 52 65 47 58 40 / 100 100 80 20 10 AUBURN 48 68 54 63 44 / 100 70 70 30 10 MONTGOMERY 52 72 52 64 43 / 100 80 70 20 10 TROY 50 73 55 65 43 / 100 60 70 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS... CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE... ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE... LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY... PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA... TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 27, 6:07 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CST SAT DEC 27 2014 ALZ011>015-017>050-290015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 607 PM CST SAT DEC 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RAIN WILL SPREAD SOUTHWEST TO NORTHEAST ACROSS MUCH OF CENTRAL ALABAMA TONIGHT AND GRADUALLY INCREASE IN INTENSITY. RAINFALL AMOUNTS AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 27, 10:58 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT DEC 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN BIRMINGHAM 33.53N 86.80W
12/27/2014 E0.00 INCH JEFFERSON AL AMATEUR RADIO
SEVERAL ROADS BECOMING IMPASSABLE IN THE METRO AREA DUE
TO WATER COVERING THE ROADWAY. THESE LOCATIONS ARE PRONE
TO FLOODING DUE TO POOR DRAINAGE. WATER DEPTH UNKNOWN.
&&
TGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:48 PM CST | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Dec 27, 10:21 PM CST | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Dec 27, 10:33 PM CST | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa | 3 hr |
| Dec 27, 10:50 PM CST | Areal Flood Advisory | BMX | Bibb, Hale, Shelby | 3 hr |
| Dec 27, 11:33 PM CST | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Dec 27, 11:46 PM CST | Areal Flood Advisory | BMX | Chilton, Perry | 3 hr |
| Dec 27, 11:52 PM CST | Areal Flood Advisory | BMX | Blount | 113 min |
| Dec 28, 12:33 AM CST | Areal Flood Advisory | BMX | Clay, Coosa, Talladega | 3 hr |
| Dec 28, 1:36 AM CST | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Dec 28, 3:35 AM CST | Areal Flood Warning | BMX | Bibb, Shelby, Talladega | 6 hr |
| Dec 28, 3:45 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Dec 28, 3:47 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 68 hr |
| Dec 28, 3:51 AM CST | Areal Flood Advisory | BMX | Hale, Marengo, Perry | 3 hr |
| Dec 28, 3:54 AM CST | Areal Flood Advisory | BMX | Chilton, Coosa | 3 hr |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 21 hr |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 47 hr |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Dallas, Perry | 4 days |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Sumter | 65 hr |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.